image3

About Conference

Official Press Release

POLITICS & RIGHTS|HISTORY & LEARNING
2 Spirits & HIV Conference2 SPIRITS & HIV CONFERENCE
2 Spirits & HIV: a conference for Two-Spirit, Lesbian, Gay, Bi-Sexual, Transgender, Queer, Plus Native Americans affected by HIV.


Capacity: 75 Attendees


DATE: Saturday , June 29th, 2019 10:00 AM - 5:00 PM

LOCATION: Abrons Arts Center
466 Grand St. NY, NY, 10022


Hosted by the Two Spirit Indigenous People’s Association in coordination with WorldPride and the 50th Anniversary of the Stonewall Riots. With generous support from the American Indian Community House, NYC Pride, Gilead, Indian Health Service with funds from the Secretary's Minority AIDS Initiative Fund, and the Northwest Portland Area Indian Health Board.


Were pleased to announce our 2nd annual Two-Spirits and HIV: a conference for Two-Spirit, Lesbian, Gay, Bisexual, Transgender, Queer, Plus Native Americans affected by HIV co-presented with the Abrons Arts Center on June 29th, 2019. The first annual was held in 1991. Were honored to have confirmed three of our speakers: Isadore Boni a member of the San Carlos Apache Nation is a 50+HIV Survivor, Educator and Advocate, Trevor Stratton of Ojibwe Heritage from the International Indigenous Working Group on HIV & AIDS, and Ron Rowell a member of the Choctaw Nation and Founder of National Native American AIDS Prevention Center. Our conference will feature workshops and breakout sessions that will inform and impact our communities through best practices and/or policy changes, while enhancing our communities social justice and holistic wellness toolbox, providing ways to care for ourselves and each other as part of an effective treatment and prevention plan.

Curtis Harris-Davia (San Carlos Apache), a TSIPA organizer and one of the founding members of New York City's "We'Wah and Bar-Chee-Ampe" - the second ever Two-Spirit organization in the United States, has been advocating for the Two-Spirit community since 1989. He continued to do so at the HOP town hall meeting on August 13th where he demanded that HOP include the "TS" in "TSLGBTQ" on all print media and communication for WorldPride 2019/Stonewall 50. This gesture would show respect for the First People of Turtle Island as well as honor Two-Spirit Indigenous People who are an integral part of the modern LGBTQ+ movement.


"We are inviting Indigenous people from all over the world to march with us, and to come to our fire" says Harris-Davia.


“Not only is two-spirit representation crucial, but providing culturally appropriate safer spaces for our youth and elders to enjoy pride as Indigenous people is paramount,” Says TSIPA organizer Tony Enos (Cherokee), a strong two-spirit activist and singer/songwriter/Producer.


Enos continued, “Our community will have a chance to express our pride. With a volatile history of our Indigenous voices being minimized and silenced, we will not be the forgotten people any longer. That includes during WorldPride.”


This program is a proud recipient of a 2019 NYC Pride Gives Back Grant!


https://2019-worldpride-stonewall50.nycpride.org/events/2-spirits-and-hiv-conference/?fbclid=IwAR1U5TsNieKCxEnsyLSgMLTZjq3Rd9n6euBO97-kGHO_PTA_Nxx9V6BW05w

"About Us, By Us, For Us, Nothing Without Us"

How will you take what you learn at the conference back to the Two-Spirit community?

Email tonyenos@aich.org to request a survey.

Purchase $100 Tickets Here

Conference Schedule

*Subject to change

 9:00am - 5:00pm - REGISTRATION OPEN


9:00am - 10:00am  - BREAKFAST - Underground Theater - (1 Hour)


OPENING PLENARY - Underground Theater

10:00am - 10:10am - Welcome Address - (10 Minutes)

Mistress of Ceremony: PrEPahHontoz, Cheyenne River Sioux Tribe and Talon Ksa, Rosebud Sioux Tribe


10:10am - 10:30am - Opening Blessing & Welcoming - (20 Minutes)

Pete Hill, Cayuga, 


10:30am - 10:40am - Executive Director Address - (10 Minutes)

Curtis Harris-Davia, San Carlos Apache, American Indian Community House


10:40am - 10:50am - Two Spirit Indigenous People’s Association Address - (10 Minutes)

Tony Enos, Echota Cherokee, Conference Coordinator


10:50am - 11:10am - Indian Health Service Address - (20 Minutes)

Rick Haverkate, Sault Ste. Marie Tribe of Chippewa Indians


11:10am - 11:30am - Welcome - (20 Minutes)

Isadore Boni, San Carlos Apache, HIV+ Over 50 Survivor, Education & Advocacy


11:30am - 11:50am - Keynote Address - (20 Minutes)

Ron Rowell, Choctaw Nation, Previous NNAAPC Director


11:50am - 12:50pm - LUNCH - Underground Theater (1 Hour)


1:00pm - 2:00pm - BREAKOUT SESSIONS I - (1 Hour)

Underground Theater - Curtis Harris-Davia

“30 Years Later”

Studio 201- Alessandra Angelino

“Celebrating Our Magic: A Toolkit for American Indian/Alaska Native Transgender and Two-Spirit youth, their relatives, and their health providers.”

Studio 202- Tony Enos

“Pride As Prevention”


2:10pm - 3:40pm - WORKSHOPS - (1 & ½ Hour)

Underground Theater - Trevor Stratton

“INDIGENOUS GIPA: The Greater Involvement of Indigenous People living with HIV/AIDS (IPLHIV)”

Studio 201- Jean-Luc Pierite 

“Doing the Work: Centering Cultural Revitalization in Self-Care Practices for HIV Discordant Couples” 

Studio 202 - Pete Hill

“All My Relations Project”


3:50pm - 4:50pm - BREAKOUT SESSIONS II - (1 Hour)

Underground Theater - Albert McLeod

“Two-Spirit Artists Reclaiming Erotica and Sexual Health Narratives”

Studios 201 - Male Identified Talking Circle

Studio 202 - Trudie Jackson - Female Identified Talking Circle


4:50pm - 5:00pm - END OF DAY - Outdoor Garden / Daily Reflection / Smudging / (10 minutes)

Supported by

The American Indian Community House Inc.

www.aich.org

special guest speakers

Isadore Boni - San Carlos Apache

image4

Welcome Address

HIV+ Over 50 Survivor, Education & Advocacy


Isadore Boni was born and raised on the San Carlos Apache Tribe in Arizona. He is 52 years old and celebrated his 17th year of living with HIV on May 2. A graduate of Arizona State University in social work, he worked for his tribe and left after being diagnosed because of stigma. After going public on a local tv station in 2004 he became the Native face of AIDS in Phoenix where he also disclosed he was Two-Spirit to the viewers of Arizona. He began speaking at all school levels and traveled Native America to speak about preventing

HIV/AIDS. His first tv interview also led to many media interviews including the front page of the Arizona state newspaper in 2005. His diagnosis included Hepatitis C which cleared itself in 2010. Being an advocate he fought his tribal council to bring HIV education and testing to his tribe and won. In 2010 he brought 25 agencies from Phoenix to provide information and education on National Native American AIDS Awareness Day. It has become an annual event ever since. He also fought to create a tribal HIV privacy law which was passed by his tribal council and now exists in the tribal health codes. Since 2010 he has completed 8 half marathons and 3 full marathons running for HIV/AIDS awareness. His recent was the Los Angeles Marathon in March. He continues to speak and be an advocate for HIV/AIDS.

Trevor Stratton - Ojibwe

image5

International Indigenous Working Group on HIV & AIDS

HIV+ Over 50 Survivor, Education & Advocacy


Trevor Stratton is a 54-year old, two-spirit citizen of the Mississaugas of the Credit First Nation near Toronto, Canada with mixed English and Ojibwe heritage. Diagnosed with HIV in 1990, he is now the Coordinator for the International Indigenous Working Group on HIV & AIDS (IIWGHA) for its host organization, the Canadian Aboriginal AIDS Network (CAAN). Trevor is a board member of the Global Network of People living with HIV (GNP+), the President of the board of 2-Spirited People of the 1st Nations in Toronto and has just completed a 3-year term as one of two North American delegates in the NGO Delegation on the Programme Coordinating Board (PCB) of the Joint United Nations Programme on HIV and AIDS (UNAIDS).  Trevor is also the Interim Executive Director of the International Indigenous HIV & AIDS Community (IIHAC).

Ron Rowell - Choctaw Nation

image6

Keynote Speaker


Ron Rowell is an enrolled citizen of the Choctaw Nation of Oklahoma  of Choctaw, Kaskaskia, and French-Norman descent, originally from  Ardmore, Oklahoma.  He retired as chief  executive officer of the Common Counsel Foundation of Oakland,  California in 2013 after 13 years working in philanthropy. Prior to  coming to CCF he served as Program Officer for Social Justice at The San  Francisco Foundation.  He earned his  undergraduate degree in South Asia Studies and his master’s degree in  Public Health from the University of California at Berkeley. His professional career included health planning, refugee resettlement,  economic development with American Indian tribes, international development, and HIV/AIDS, and philanthropy.   He founded the National Native American AIDS Prevention Center in 1987 and became its first executive director.  His  community service has included serving on the board of Native Americans  in Philanthropy as a member for six years and as its president for  three. He served for over 25 years as a board member and 20+ years as  board president at the Friendship House Association of American Indians  of San Francisco.  Ron was appointed as a German  Marshall Fund Transatlantic Community Foundation Fellow in 2005 serving  the Community Foundations of Berlin and Dresden, Germany. He served as a  member and president of the French- American Cultural Society at the  Consulate General of France in San Francisco for seven years.  His  awards include the 2007 Bay Area American Indian Local Hero Award from  KQED Public TV and the diploma of Knight of the Order of Arts and  Letters by the French Minister of Culture in 2016.  He lives with his husband of 43 years, Tom Vitek, in his home in Oakland, California.

Hosts & Speakers

PrEPahHontoz - Lakota Sioux

image7

Mistress of Ceremony

Pete Hill - Cayuga

image8

Opening Blessing & Welcoming


Curtis Harris-Davia - San Carlos Apache

image9

American Indian Community House, Inc.

Executive Director Address

Tony Enos - Echota Cherokee

image10

Two-Spirit Indigenous Peoples Association Conference Coordinator Address

Rick Haverkate - Sault Ste. Marie Tribe of Chippewa Indians

image11

Indian Health Services Address

Two-Spirits and HIV Conference location

Underground Theater

image13

Studios 201 and 202

co-presented with the Abrons Arts Center

image14

466 Grand Street

New York, NY, 10022


Generous Support From:

image15
image16
image17
image18
image19
image20